Nebraska, 2001Hail in Nebraska, July 17, 2001
July 17, 2001 · NWS OAX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 17, 1:57 PM CST, 7 hours 18 minutes earlier.
Area forecast discussion, Jul 17, 1:57 PM CST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 PM CDT TUE JUL 17 2001
...CONVECTIVE/FLOODING CONCERNS MAIN PROBLEM...AS WELL AS HEAT...
STORMS FROM SUNDAY NIGHT PRODUCED HEAVY RAINS OVER A FEW NORTHEAST
NEBRASKA COUNTIES...RESULTING IN 3-HR FLASH FLOOD GUIDANCE VALUES
AROUND 1.5 INCHES...GENERALLY FROM NORFOLK NORTH. ADDITIONAL
STRONG/SEVERE CONVECTION HAS DEVELOPED THIS AFTERNOON OVER NORTH
CENTRAL NEBRASKA...WITH A WEAKER CLUSTER FROM CENTRAL INTO
NORTHEAST. 18Z SURFACE ANALYSIS SHOWS A WEAK LOW OVER MCK...WITH A
WARM FRONTAL BOUNDARY EXTENDING FROM THE LOW TO NEAR I-80. EXTREME
MOISTURE POOLING IS TAKING PLACE JUST NORTH OF THIS BOUNDARY...WITH
19Z METARS SHOWING 81 DEWPOINTS AT COLUMBUS AND AT FREMONT...AND 80
AT OMA AND TQE. SOUTH OF THE BOUNDARY A VERY HOT AIRMASS
EXISTS...WITH 19Z TEMPERATURES OF 105 AT RSL...104 SLN...102 CNK.
UNSEASONABLY STRONG JET STREAM SHOWING UP ON PROFILER NETWORK...AND
PULLING SUBTROPICAL PLUME FURTHER INTO PLAINS. PLATTEVILLE PROFILER
HAD A 95 KNOT JET MAX MOVE THROUGH AT 15Z...AND AT 18Z WAS STILL 80
KNOTS. WATERVAPOR AND IR IMAGERY SHOWING HOW ACTIVE THIS JET
IS...TAPPING THE STRONG INSTABILITY IN PLACE. 12Z OAX SOUNDING
MODIFIED FOR MAX TEMPERATURE SHOWS A WEAK CAP WITH 4500 J/KG CAPE.
GENERAL THINKING IS THE JET AND THE SURFACE BOUNDARIES SHOULD BE
SUFFICIENT TO TRIGGER FURTHER DEVELOPMENT...THUS WILL CARRY CHANCE
POPS NORTH AND POSSIBLY CENTRAL. SOUTHERN COUNTIES ARE MORE
DIFFICULT WITH A STRONGER CAP AND NO WELL DEFINED SURFACE BOUNDARY.
DESPITE ALL THE MODELS EXCEPT THE AVN DEVELOPING CONVECTION IN THE
SOUTHEAST...WILL GO DRY THERE TONIGHT. SEE SWOMCD 1534 FOR
ADDITIONAL INFORMATION ON CONVECTIVE POTENTIAL.
COORDINATED WITH FSD AND LBF ON FLASH FLOOD WATCH TONIGHT FAR
NORTHERN ZONES. THIS AREA HAS BEST CHANCE FOR BACKBUILDING
MCS...AND WITH FLASH FLOOD GUIDANCE VALUES LOW...WILL ISSUE WATCH
FOR TONIGHT.
BEYOND TONIGHT...UPPER RIDGE CONTINUES TO BUILD WITH 5920 M HEIGHT
LINE MOVING MORE NORTH WITH TIME. WILL GO WITH TYPICAL SUMMER RIDGE
PATTERN AND LEAVE POPS OUT AND KEEP TEMPERATURES WARM. MODELS
CONTINUE TO DEVELOP CONVECTION OFF/ON THROUGH THE WEEK DEEP INTO THE
RIDGE...BUT WILL DISCOUNT UNTIL MORE EVIDENCE COMES IN.
REGARDING THE WARM TEMPERATURES...SOUTHERN ZONES CERTAINLY HAVE A
BETTER CHANCE OF REACHING CRITERIA THAN NORTHERN ZONES. PER
COORDINATION WITH TOPEKA...WILL KEEP ADVISORY GOING THROUGH
WEDNESDAY FOR SOUTHERN ZONES. HOWEVER WILL NOT EXTEND THE ADVISORY
FOR CENTRAL/NORTHERN ZONES BASED ON CHANCES FOR CONVECTION...AND
LESS CONFIDENCE IN REACHING THE 105 DEGREES FOR 3 HOURS DAYTIME
CRITERIA AND THE 80 AT NIGHT OVERNIGHT CRITERIA.
.OMA...FLASH FLOOD WATCH TONIGHT FOR KNOX...CEDAR...ANTELOPE...
PIERCE...WAYNE...MADISON...STANTON...CUMING COUNTIES.
HEAT ADVISORY THROUGH WEDNESDAY NEZ050>053-065>068-
078-088-093 AND IAZ069-079-080-090-091
NIETFELDIn the hours before
Special weather statement, Jul 17, 4:25 PM CST, 4 hours 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180430-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CDT TUE JUL 17 2001
THERE IS A POTENTIAL THAT STORM SPOTTERS MAY BE NEEDED TONIGHT IN
EASTERN NEBRASKA AND SOUTHWEST IOWA.
A VERY UNSTABLE AND MOIST AIR MASS WILL CONTINUE ACROSS THE AREA
THROUGH TONIGHT. THIS AIR MASS WILL INTERACT WITH A NUMBER OF
SURFACE BOUNDARIES AND UPPER AIR DISTURBANCES TO BRING A CHANCE OF
THUNDERSTORMS TO THE REGION TONIGHT.
BASED ON THE DEGREE OF ATMOSPHERIC INSTABILITY AND WIND SHEAR...SOME
OF THE STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS APPEAR
TO BE THE MAIN RISK...HOWEVER ISOLATED TORNADOES CANNOT BE RULED OUT
DURING THE EVENING. IN ADDITION TO THE LARGE AMOUNT OF MOISTURE IN
THE ATMOSPHERE...AREAS OF HEAVY RAIN ARE POSSIBLE. A FLASH FLOOD
WATCH HAS BEEN POSTED TONIGHT FOR NORTHEAST NEBRASKA.
GW
Hail, Dodge
- When
- July 17, 9:15 PM CST
- Where
- Dodge County, 4 mi W of Nickerson
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.533, -96.567
Hail as large as golfball size fell to the northeast of Fremont. The hail caused a significant amount of crop damage according to a local Co-op manager.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Ohio, July 17 to 18, 20013 deaths · $8.1 million · 53 kt wind · 15 events
- Heat in Missouri, July 17 to 24, 20012 deaths · 37 events
- Heat in Illinois, July 17 to 18, 20012 deaths · 1 event
- Hail and Damaging Winds in Minnesota, July 17, 200125 injured · $160,000 · 2.75 in hail · 12 events
- Tornado and Flash Flooding in North Dakota, July 17, 2001$5.2 million · F1 · 52 events
- Heat in Missouri, July 17 to 31, 20011 death · 34 events
- Tornado in North Dakota, July 17, 2001$1.0 million · F2 · 1 event
- Heat in Missouri, July 17, 200119 injured · 29 events
- Tornado in North Dakota, July 17, 2001$500,000 · F2 · 1 event
- Lightning Strike in Nebraska, July 17, 20011 death · 1 event
- Tornadoes and Hail in Nebraska, July 17, 2001$231,000 · F0 · 20 events
- Flash Flooding and Hail in Montana, July 17 to 18, 2001$96,000 · 65 kt wind · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258821.